Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Detroit, MI

August 28, 2023Huron County, Saint Clair County, Sanilac County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 28, 2023, 9:43 PM EDT for Huron County, Saint Clair County, Sanilac County, Michigan. It took effect at Aug 30, 2023, 9:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2023, 9:43 PM EDT (01:43 UTC)
In effect from
Aug 30, 2023, 9:00 AM EDT
Expired
Aug 30, 2023, 8:00 PM EDT
In force
11 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Saint Clair County, MI, Sanilac County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WHUS43 KDTX 290143
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
943 PM EDT Mon Aug 28 2023

MIZ049-055-063-291500-
/O.NEW.KDTX.BH.S.0009.230830T1000Z-230831T0200Z/
Huron-Sanilac-St. Clair-
943 PM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...High waves, strong currents, and dangerous swimming
  conditions expected.

* WHERE...Huron, Sanilac and St. Clair Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deep water and
  prevent return to shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
126 
WHUS43 KDTX 290749
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
349 AM EDT Tue Aug 29 2023

MIZ049-055-063-300800-
/O.EXT.KDTX.BH.S.0009.230830T1300Z-230831T0000Z/
Huron-Sanilac-St. Clair-
349 AM EDT Tue Aug 29 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...High waves, strong currents, and dangerous swimming 
  conditions expected.

* WHERE...Huron, Sanilac and St. Clair Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deep water 
  and prevent return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
622 
WHUS43 KDTX 300749
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
349 AM EDT Wed Aug 30 2023

MIZ049-055-063-310000-
/O.CON.KDTX.BH.S.0009.230830T1300Z-230831T0000Z/
Huron-Sanilac-St. Clair-
349 AM EDT Wed Aug 30 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High waves, strong currents, and dangerous swimming 
  conditions expected.

* WHERE...Huron, Sanilac and St. Clair Counties.

* WHEN...From this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deep water 
  and prevent return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
777 
WHUS43 KDTX 301528
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Gaylord MI
1128 AM EDT Wed Aug 30 2023

MIZ049-055-063-310000-
/O.CON.KDTX.BH.S.0009.000000T0000Z-230831T0000Z/
Huron-Sanilac-St. Clair-
1128 AM EDT Wed Aug 30 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High waves, strong currents, and dangerous swimming 
  conditions expected.

* WHERE...Huron, Sanilac and St. Clair Counties.

* WHEN...From this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deep water 
  and prevent return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JPB
259 
WHUS43 KDTX 302345
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
745 PM EDT Wed Aug 30 2023

MIZ049-055-063-310045-
/O.EXP.KDTX.BH.S.0009.000000T0000Z-230831T0000Z/
Huron-Sanilac-St. Clair-
745 PM EDT Wed Aug 30 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Waves gradually decrease tonight into Thursday as winds weaken.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 7:03 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 7:03 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
703 PM EDT Mon Aug 28 2023

.AVIATION...

High pressure slides from Lower Mi into the Ohio valley and eastern
Great Lakes tonight as the next low pressure system moves in from
the north during Tuesday. VFR is maintained in SE Mi between these
two larger scale systems through Tuesday morning and until the cold
front arrives mid Tuesday afternoon. Surface wind gradually becomes
light SW while continuing to draw dry air in from the departing high
pressure and this limits clouds to just patchy mid and high
varieties tonight through Tuesday morning. Moisture adequate for low
clouds and showers/storms takes a wider route into the frontal zone
as evidenced by activity in the upper Midwest this evening. The front
sweeps this moisture into the MBS area by 18Z Tuesday and the DTW
area closer to 21Z. Mid to late afternoon arrival favors a mention of
thunderstorms due to peak daytime instability with near IFR
visibility in heavier downpours. Passage of the cold front brings a
sharp NW wind shift and widespread MVFR clouds Tuesday night.

.DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling 5000 ft or less late Tuesday afternoon.

* Low for thunderstorms late Tuesday afternoon.

&&

.PREV DISCUSSION...
Issued at 340 PM EDT Mon Aug 28 2023

DISCUSSION...

Ample deep layer dry air, evident from the 12Z DTX RAOB sounding (PW
of .45 in, near record low values for this time of year) has
delivered mostly sunny skies through the morning and afternoon
hours. Uninhibited solar insolation has allowed temperatures to
expand into the low to mid 70s despite a weak thermal trough in
place. Antecedent dry conditions will carry over through tomorrow
morning, maintaining clear skies which will allow temperatures to
drop into the low to mid 50s overnight.

An upper-level jet stream will drive southeastward from Manitoba
into the western Great Lakes late tonight into Tuesday afternoon with
a resultant trough expanding into Midwest and Great Lakes through
the late morning and afternoon hours. This prefrontal trough with
divergence extending through the upper-levels of the atmosphere will
be the focal point for widely scattered to numerous rain showers and
some embedded thunderstorms. Moderate mid-level lapse rates and
MUCAPE values between 250-500 J/kg bring the chance for rumbles of
thunder, but in general the limited amount of instability and weak
1-3 km shear make this an unfavorable environment for severe weather.
Likely PoPs (60-80%, highest values over the Tri-Cities and Thumb)
will be favored north of I-69, tied to the better forcing and
moisture, with gradually decreasing PoPs highlighted south towards
the border. A weak line of isolated to scattered activity will be
possible immediately along the surface cold front in the wake of the
prefrontal trough. Timing for precipitation is centered from 16Z to
03Z Wed from NW to SE.

Cool temperatures quickly fill in behind the cold front with 850 mb
temperatures around 9C briefly filling in across SE MI by 18Z Wed.
The combination of dry air behind the cold front and high pressure
centering directly over the Great Lakes will bring mostly clear
skies by the late afternoon, which will last through at least the
end of the week. Temperatures Wednesday will struggle to break the
70 degree mark for a high with lows then dropping into the upper 40s
by Thursday morning under the influence of cloudless skies. A flip
from below normal temperatures to above normal temperatures will be
felt by the end of the weekend, starting when return flow from the
departing high pressure system advects the warm central CONUS
temperatures into the region. The axis of a strong ridge that is
expected to build across the southern and central Plains will pivot
across the Great Lakes through early next week. This will bring the
return of temperatures highs in the upper 80s and possibly lower 90s
by next week. This is a high confidence event with a majority of
ensemble members latching onto this solution. CPC 6-10 day outlook
places SE MI with a 70-80% chance to see above normal temperatures.
The building ridge also supports a period dry weather to accompany
the warmth.

MARINE...

The high pressure that has been over the area the past weekend will
push off to the east as a low pressure system and associated cold
front move in from the west. There will be chances for showers and
thunderstorms Tuesday as the low moves across the northern Great
Lakes region. The cold front will also bring a sharp southwest to
northwest wind shift as it moves across the region. This northerly
flow will carry in a colder shot of air with a long fetch across the
lake Tuesday night allowing for an increase in waves. Small Craft
Advisories will be likely for all nearshores in southern Lake Huron,
including the Saginaw Bay through early Wednesday.  High pressure
then builds back in later Wednesday through at least the end of the
week bringing quieter marine conditions.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
DISCUSSION...AM
MARINE.......SS

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 3:43 PM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
343 PM EDT Mon Aug 28 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-291945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
343 PM EDT Mon Aug 28 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An area of low pressure and associated cold front will bring a
chance of thunderstorms tomorrow afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
343 PM EDT Mon Aug 28 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An area of low pressure and associated cold front will bring a
chance of thunderstorms tomorrow afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:43 PM EDTSmall Craft AdvisoryDTX48 hr
Aug 29, 5:01 PM EDTSpecial Weather StatementDTXSaginaw, Tuscola59 min
Aug 29, 5:14 PM EDTSpecial Weather StatementDTXSaginaw, Tuscola61 min
Aug 29, 6:01 PM EDTSpecial Marine WarningDTX59 min
Aug 29, 6:07 PM EDTSpecial Weather StatementDTXLapeer, Sanilac68 min
Aug 29, 7:06 PM EDTSpecial Marine WarningDTX54 min

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.